Most of us take a prescription or over-the-counter medication and these drugs may be robbing us of essential nutrients.
One doctor is so concerned, she a wrote the book to alert people of the risks associated with the most common medication culprits.
Find out if you should be concerned about nutrient depletion and why your symptoms might not be obvious in this article.
Illness or Nutrient Deficiency
“The truth is that every medication, including over-the-counter drugs, depletes your body of specific, vital nutrients. This is especially concerning when you consider that most Americans are already suffering from nutrient depletion,” writes Hyla Cass, MD, an expert in integrative medicine, psychiatry, and addiction recovery.
Dr. Cass is so concerned about the health risks of nutrient deficiencies, especially in older people, that she wrote the book “Supplement Your Prescription, What Your Doctor Doesn’t Know about Nutrition” to alert us.
She explains that symptoms like depression, anxiety, fatigue, and insomnia often stem from a lack of nutrients. If you take a prescription drug to ease those symptoms, you may further deplete your body of critical nutrients.
Many people attribute symptoms like tiredness, leg cramps, and poor sleep to aging or stress, rather than consider a possible correlation to medications, Dr. Cass explains in this Nutrition Review article. The article and her book list commonly taken drugs known to rob your body of nutrients. (They also list supporting studies.)
If you’re taking these medications and have concerns, please talk to your health care provider! Blood tests can detect nutrient deficiencies.
Drugs Known to Zap Nutrients
Anti-Hypertensives – Thiazide-type diuretics may deplete the body of potassium, magnesium, sodium, potassium and zinc. Loop diuretics may decrease your body’s potassium, magnesium, calcium, zinc, pyridoxine, thiamine and ascorbic acid.
“One study showed that thiamine deficiency was found in 98 percent of patients with congestive heart failure who took 80 mg of furosemide daily, and in 57 percent of patients who took just 40 mg daily. This shows a dose relationship. Furosemide also increases excretion of ascorbic acid and pyridoxine,” Dr. Cass stresses.
Beta Blockers – “Beta-adrenergic blockers deplete CoQ10 by interfering with the production of this essential enzyme for energy production,” says Dr. Cass.
CoQ10 deficiencies are especially dangerous for people with cardiovascular disease because “the heart is particularly rich in CoQ10-hungry mitochondria, the energy factory of the cell, the end result can be heart failure,” she explains.
These drugs can also reduce your production of melatonin (N-acetyl-5-methoxytryptamine, which may cause poor sleep.
Cholesterol-Lowering Drugs – “Statins deplete the body of CoQ10 with the following potential side effects: heart failure, muscle pain and weakness, irritability, mood swings, depression and impotence,” says Dr. Cass. “The last few side effects may also be due to lack of cholesterol, which is needed for brain cell and hormone production.”
Dr. Cass adds that in Canada, drug companies are required to include safety warnings about the potential for myopathies and impaired cardiac function from statins. Those warnings are not required in the US.
Acid Blockers – Several studies have shown that antacids, histamine-2 receptor antagonists (H2 blockers), and proton-pump inhibitors (PPIs) often prescribed for heartburn, reflux disease, and peptic ulcers may cause nutrient deficiencies. With less stomach acid, your body may not break down food to the nutrient level.
PPI and H2 blockers greatly increase the risk of B12 deficiency, especially in elderly people, and decrease the absorption of folic acid, iron and zinc, says Dr. Cass. Studies link long-term use of PPIs to bone fractures and osteoporosis “due to the drastic drop in calcium and vitamin D absorption that occurs with these drugs.”
Oral Hypoglycemics – Diabetics taking metformin have had severely decreased B12 levels, the above article states. “The longer the drug had been used and the higher the dose, the greater the drop in B12,” Dr. Cass warns. Metformin may also drain the body of folic acid and CoQ10.
Psychotropic Medications – Antidepressants need an ongoing supply of B vitamins to work optimally because B vitamins help you make neurotransmitters like serotonin and dopamine, she explains. Anyone taking these drugs should supplement their vitamin B intake, she insists. Additionally, people who take lithium for bi-polar disease may need to supplement folic acid and inositol.
Hormone Replacement Therapy (HRT) – HRT may rob you of vitamins B6 and B12, folic acid and magnesium, which are important for heart health and mood. Dr. Cass says this applies to women on birth control as well. You may need to supplement those nutrients, calcium, and vitamin C in either case, she says.
Antibiotics – Antibiotics may deplete several nutrients including biotin, inositol, vitamins B1, B2, B3, B5, B6, B12, and vitamin K. Tetracyclines can also drain the body of calcium and magnesium.
Dr. Cass recommends taking a B complex vitamin and/or a multivitamin while you’re on antibiotics plus magnesium, calcium, potassium, and possibly vitamin K.
In addition, because antibiotics typically kill good bacteria in your gut, like Lactobacillus acidophilus (L. acidophilus) and Bifidobacterium bifidum (B. bifidum), she recommends taking probiotics with at least 1 billion live organisms in each daily dose.
While Dr. Cass suggests we try natural products before medications whenever possible, sometimes we need drugs.
If you take one of the above medications or have symptoms of nutritional deficiency, please talk with your health care provider.